Spinal anesthesia is considered to be a safe procedure but complications rarely can occur in the clinical scene.[1,2] Ever since Caplan et al. reported 14 cases of cardiac arrest during spinal anesthesia in an American Society of Anesthesiologists closed claim analysis, numerous case reports and reviews have been published.[7,8] The mechanism that triggers severe bradycardia[7,8,9,10] and the etiology of cardiac arrest under spinal anesthesia remain controversial and unclear. Oversedation, respiratory arrest, unintentional total spinal, myocardial infarction, and local anesthetic toxicity have all been suggested as the causative factors. However, contribution of intrinsic cardiac mechanisms and autonomic imbalance with the background of parasympathetic predominance may provide a more convincing and physiologic explanation for the occurrence of abrupt severe bradycardia and cardiac arrest under spinal anesthesia.[6,7,8,9] It is established that the final pathway is the absolute or relative increase in activity of the parasympathetic nervous system. Cardiac arrest has been reported within 12–72 min of spinal anesthesia, while other cardiovascular side effects have been reported as late as 3–5 h after the administration of spinal anesthesia.
Our patient was hemodynamically stable and well oxygenated prior to the administration of spinal anesthesia. No ischemic changes were noticed in the electrocardiogram. Causative factors like myocardial infraction, respiratory depression, local anesthetic toxicity, subdural injection, and high level of spinal anesthesia were considered and excluded by the sequence of events and laboratory investigations. Our patient had acute appendicitis with right iliac fossa pain, leading to sympathetic stimulation to maintain BP and cardiac output with normocardia or relative tachycardia. Once the spinal analgesia was established, our patient became pain free and the sympathetic drive was aborted. Subsequently, the resulting bradycardia and hypotension occurred. The other contributory factor is that this patient with abdominal pain, nausea, and a few bouts of vomiting might have been avoiding fluids or food for some unspecified period. Hence our patient was probably in negative fluid balance. The 500 mL of fluid loading at spinal anesthesia might be inadequate to counter the vasodilator effect of the spinal anesthesia. These two factors, including aborted sympathetic overdrive and negative fluid balance, must have been the cause for sudden cardiac arrest.
Reports from the literature also implicate autonomic imbalance with a background of vagal dominance may intensify any tendency to bradycardia that might otherwise have been more benign, transient, or possibly unnoticed. There exist a number of risk factors (Table 1) with variable impact on the occurrence of severe bradycardia and cardiac arrest under spinal anesthesia. These factors may identify vulnerable patients. However, presence of two or more listed factors may place these patients at high risk for bradycardia and cardiac arrest under spinal anesthesia. Due to inconsistent reporting, risk factor association with the occurrence of bradycardia and cardiac arrest under spinal anesthesia still remains uncertain and contradictory.
The other mechanisms involved in cardiac arrest after spinal anesthesia include administration of excessive doses of local anesthetics in a previously hypovolemic patient, which can be secondary to preoperative fasting, malnutrition, dehydration, use of diuretics or vasodilators. Even the perioperative events such as bleeding, changes in patient's positioning, placement of bone cement, light nature of anesthesia on a background of comorbidities and others can be responsible for cessation of cardiac activity. It is generally recommended that the level of blockade should be limited to T6 and hemodynamic reserves should be evaluated and monitored for any complication. The degree of bleeding should be observed regularly and replaced with blood whenever necessary, so as to reduce morbidity and mortality. The present case report pertains to young ASA grade I patient who was preloaded with about 500 mL of fluid before administration of anesthesia. The preloading might be inadequate to offer a plausible etiology, especially with a background of vomiting and inadequate oral intake, even though the patient had been on intravenous fluids prior to the procedure. The spinal anesthesia also might have aborted the sympathetic overdrive provided by pain stimulation in a patient with abdominal pain from acute appendicitis. The resultant outcome was vagal predominance, which was a major contributor to the cardiac arrest.[18,19,20]
Specific strategies to anticipate and prevent vagal predominance forms the mainstay in the management of severe bradycardia and cardiac arrest under spinal anesthesia are presented in Table 2. Appropriateness of spinal anesthesia in patients at risk must be evaluated carefully. Alternative anesthetic techniques should be considered whenever intraoperative massive blood loss or vasodilatation is anticipated. Adequate preloading and replacement of volume loss has been emphasized in a number of studies.[18,19,20]
Local anesthetics are widely used in modern medical procedures. Though the incidence of reported adverse effects of local anesthetics is low, occasional severe toxicity and deaths have been reported. Among all, bupivacaine is considered to be 4–16 times more cardiotoxic than lignocaine. Delayed cardiac arrests have been reported after 20 min of spinal anesthesia.[21,22] This possibility was also being considered in the present scenario as our patient developed breathlessness and convulsions before cardiac arrest, almost 20 min after administration of spinal anesthesia.
Circulatory or respiratory insufficiency can occur after inducing sedation for the purpose of giving comfort and relieving anxiety related to a surgical procedure. The sedated state can result in loss of spontaneous verbalization for a brief period of time before detection of cardiac arrest. Major hypoxic events (SpO2 < 85% for > 30 s) have been reported without apparent cyanosis or changes in the respiratory pattern. Thus it is possible that respiratory insufficiency may have been present but clinically unrecognized. It has been suggested recently that the combination of sympathetic blockade produced by high spinal anesthesia and the vagolytic effect of fentanyl might account for the sudden appearance of bradycardia. Drugs such as droperidol can also lead to severe hypotension and sudden cardiac arrest during spinal anesthesia on account of their α-blocking effect. Patients on beta blockers and other alternative medicines provide another challenging situation as the cardiac arrest in these patients can be refractory as vasoconstriction mechanisms in the peripheral vasculature may be impaired.[3,11,26] But in the present clinical situation, our patient did not receive any beta blockers or other medications nor was any sedation administered before the occurrence of cardiac arrest.
The term "vagotonia" describes the clinical situation of resting bradycardia, atrioventricular (AV) block, or complete AV dissociation that is normally present in 7% of the population. In such population, incidence of asystole is higher during performance of procedures, which can enhance vagolytic activity.[28,29] Cardiac arrest is more common in young individuals with an established fact that vagal tone is greater in the patient and increase in parasympathetic activity further enhances exaggerated vagal tone.[11,30] This could be one of the plausible causes in our patient. Unexpected cardiac arrest has been reported after small postural changes of the patient including placing a leg in the holder and turning the patient to the left lateral or prone position, and in some cases the arrest has been reported even after the surgical procedure had already finished. It seems difficult to explain these situations based only on preload changes. Maybe they are due to reflex phenomena similar to those of autonomic dysfunction or hyperreflexia described in patients with a spinal cord section. Thus, there should be minimal movement or mobilization of the patient after spinal anesthesia. However, in the present clinical scenario, our patient had cardiac arrest in a supine position, which excludes the above-mentioned plausible cause, while the likely indicators have already been described.
J Med Case Reports. 2018;12(144) © 2018 BioMed Central, Ltd.